On possibilistic mean value and variance of fuzzy numbers

Christer Carlsson, Robert Fullér

Research output: Contribution to journalArticle

547 Citations (Scopus)


Dubois and Prade introduced the mean value of a fuzzy number as a closed interval bounded by the expectations calculated from its upper and lower distribution functions. In this paper introducing the notations of lower possibilistic and upper possibilistic mean values we define the interval-valued possibilistic mean and investigate its relationship to the interval-valued probabilistic mean. We also introduce the notation of crisp possibilistic mean value and crisp possibilistic variance of continuous possibility distributions, which are consistent with the extension principle. We also show that the variance of linear combination of fuzzy numbers can be computed in a similar manner as in probability theory.

Original languageEnglish
Pages (from-to)315-326
Number of pages12
JournalFuzzy Sets and Systems
Issue number2
Publication statusPublished - Sep 15 2001


  • Fuzzy numbers
  • Possibility theory

ASJC Scopus subject areas

  • Logic
  • Artificial Intelligence

Fingerprint Dive into the research topics of 'On possibilistic mean value and variance of fuzzy numbers'. Together they form a unique fingerprint.

  • Cite this